Patient Care

Dyspnea After Small Electrical Fire Puzzles Medics

Issue 6 and Volume 40.

Gary, a 47-year-old male, is at home. A typical summer thunderstorm develops, and during the storm his house is struck by lightning and the power goes out. Gary notices the smell of smoke and goes to his basement to investigate. He notices smoke coming from his main breaker box, with a small fire above it. He opens the box and attempts to extinguish the fire unsuccessfully. He retreats to the main level of the house and calls 9-1-1.

The Call

The first engine company and medic unit arrive in six minutes, and light smoke is now showing. Gary is standing in his yard directing the units to the fire source. The fire is brought under control in about 10 minutes. The engine companies and Medic unit remain on scene and assess Gary, who states he’s fine and declines treatment or transport.

However, Gary returns to the medic truck 15 minutes later stating he’s having difficulty breathing, so he’s placed in the ambulance and reassessed. Gary has a history of hypertension and heart disease. He’s awake and oriented, pale and diaphoretic, dyspneic with bilateral expiratory wheezes, and has a respiratory rate of 22. Other vitals are a blood pressure of 154/82, heart rate of 102 and pulse oximetry of 91%. A 12-lead ECG shows sinus rhythm without ST segment changes.

Gary agrees to be transported and is taken to the closest hospital, Augusta Health. In the ambulance, he’s placed on supplemental oxygen by non-rebreather at 12 Lpm along with IV access by saline lock, and albuterol and Atrovent (ipratropium bromide) are given by nebulization. Gary’s condition worsens, however, and he’s placed on continuous positive airway pressure with some improvement.

Hospital Treatment

Gary arrives at Augusta Health ED awake and oriented, but now bradycardic. Repeat 12-lead ECG shows third-degree block with a heart rate of 30; his blood pressure remains adequate (160/70) despite the bradycardia. (See Figure 1, above.) He receives 125 mg of Solu-Medrol (methylprednisolone) IV and the albuterol is continued. CPAP is changed to bilevel positive airway pressure (BiPAP). His condition improves with these therapies over the next 15 minutes. However, five minutes later, his blood pressure and pulse drop precipitously to 70/30 and 20, respectively. Transcutaneous and transvenous pacing are attempted without capture.

Over the next several minutes his condition deteriorates to a pulseless electrical activity (PEA) arrest. CPR, epinephrine and oral intubation are performed. After approximately four minutes, a weak carotid pulse is present along with a heart rate increase to 40. Dopamine, epinephrine and vasopressin drips are all required to maintain perfusion. A radial arterial line is placed for more accurate monitoring.

At this point, consideration is given that the dysrhythmias fit cyanide exposure. A cyanide antidote kit containing hydroxocobalamin is administered, which results in immediate improvement in heart rate and blood pressure. Arrangements are made to transfer the patient to the University of Virginia Health Science Center for toxicology services not available at Augusta Health. Helicopter transport is called and PHI Air Medical, AirCare 5 responds.

Shortly after liftoff from Augusta Health, Gary once again has a PEA arrest. CPR is initiated with standard ACLS treatments along with additional hydroxocobalamin and sodium thiosulfate. CPR is performed for most of the 15-minute flight with return of circulation on final approach. Gary is admitted to the critical care unit and has limited improvement over the next several weeks.

Withdrawal of life support is discussed with the family and looks to be inevitable, but in week four of his stay he begins to improve, ultimately being extubated. It’s unknown why Gary improved in week four, but it was welcomed. Remarkably, Gary continues to improve and is discharged home neurologically intact.

Discussion

Cyanide can be a tricky toxicological exposure. As in this case, the presentation can mimic other medical conditions such as pulmonary edema, acute coronary syndrome or reactive airway disorders. Cyanide exposure is likely from a gas, liquid or solid, thus rendering inhalation, absorption and ingestion as routes of exposure.

Cyanide is commonly used in insecticides, photographic solutions and metal polishing materials.1 Many synthetic polymers such as polyurethane, nylon, synthetic rubbers and polystyrenes will produce cyanide when burned.1,2 It’s these sources that are thought to have been the cause of Gary’s exposure, specifically the insulation in the wires that burned in the electrical box. Wool and silk will also produce cyanide gas when burned.

Natural sources of cyanide are apple seeds, peach pits, apricots and bitter almonds, to name a few.2 Natural sources are rarely a source of toxic exposure. Sodium nitroprusside can also cause cyanide toxicity at higher doses, particularly in patients with renal impairment.1

Once cyanide enters the body, it’s rapidly absorbed and overwhelms the body’s ability to degrade and excrete it. Exposures to 300 parts per million are almost always fatal. Exposures to 100 parts per million for as little as 30 minutes results in life-threatening toxic levels.2 Cyanide binds to the cytochrome oxidase a3. Cytochrome oxidase is responsible for oxidative phosphorylation that allows the mitochondria of the cell to utilize adenosine triphosphate (ATP).1 Without ATP, the cell isn’t able to uptake oxygen or produce energy, resulting in anaerobic metabolism. This causes a downward spiral of cellular hypoxia, lactate production and acidosis. It’s important to understand that the issue isn’t circulation of oxygen, but the inability of the cell to uptake and utilize available oxygen.

Cellular hypoxia is the causative factor in the clinical signs and symptoms of cyanide toxicity. The main body systems affected are the central nervous and cardiovascular. (See Table 1, below.) Inhalation and direct injection result in quicker progression than oral exposure. As in Gary’s case, presentation symptoms are often similar to other medical conditions; therefore, providers must consider cyanide exposure as a possibility. Providers should be prepared for rapid decompensation as acidosis and hypoxia may progress quickly.

Treatment

Treatment of cyanide exposure is ultimately pharmacological. Initial treatment is removal from the causative agent and decontamination along with standard supportive measures, such as high-flow oxygen, establishing IV access and cardiac monitoring. However, since cyanide can be absorbed, providers must take appropriate barrier precautions to prevent secondary exposure–even the patient’s vomit can cause secondary exposure if the exposure route was oral.

Two antidote kits are available for cyanide poisoning. The older cyanide antidote kit (CAK) contains amyl nitrate, sodium nitrate and sodium thiosulfate; the second is the more common Cyanokit that contains hydroxocobalamin.2

Amyl nitrate in the CAK must be crushed and the vapors inhaled until IV access is obtained. Sodium nitrate (10 mg/kg) is injected IV over several minutes.1 Amyl nitrate and sodium nitrate induce methemoglobinemia causing cyanide to bind to methemoglobin instead of cytochrome oxidase.2 Since these are nitrates, hypotension may result. The sodium thiosulfate helps the body’s own cyanide detoxification process. The body will degrade cyanide to nontoxic thiocyanate in the liver by an enzymatic reaction involving rhodanese. Thiocyanate is then excreted by the kidneys. Sodium thiosulfate acts as a sulfur donor to rhodanese, thus prompting more conversion to nontoxic thiocyanate. Sodium thiosulfate is administered IV 12.5 mg over 30 minutes.1

Hydroxocobalamin is much simpler to administer via IV. It has affinity for cyanide and binds with it to form cyanocobalamin, which is B12. Cyanocobalamin is then able to be excreted in the urine. Hydroxycobalamin is given via IV over 15–30 minutes at a dose of 5 grams for adults and 70 mg/kg for pediatrics. Sodium thiosulfate and hydroxocobalamin can be given together; however, not in the same IV line. For moderate to severe poisonings, the use of both of these drugs is recommended.2

Conclusion

Early recognition and appropriate antidote administration for cyanide poisoning victims is paramount. Any patient suspected of having smoke inhalation should also be suspected of having cyanide exposure. As in Gary’s case, even suspected minor or brief exposure to this toxic gas can result in a critically ill patient.

Cyanide will produce sequela much different than regular smoke inhalation, mainly cardiac dysrhythmias and hemodynamic instability. Standard ACLS and other common supportive measures will only provide limited or brief improvements. Prompt administration of antidotes will ultimately provide reversal of cellular toxicity. EMS providers are poised to provide this early lifesaving intervention. Now would be a good time to review your protocol, or explore forming one if needed, for administration of cyanide antidote therapy.  

References

  1. Hamel J. A review of acute cyanide poisoning with a treatment update. Crit Care Nurse. 2011;31(1):72–81.
  2. Adams JG: Inhaled toxins. In Emergency medicine: Clinical essentials. Elsevier Health Sciences: London, pp.1308–1313, 2012.
  3. Vale A. Cyanide. Medicine. 2011;40(3):121.